Texas, 2015

Tornadoes and Damaging Winds in Texas, September 26, 2015

September 26, 2015 · NWS CRP · 4 events in 3 counties and zones

An upper level low combined with abundant moisture and a coastal trough to produce scattered thunderstorms over South Texas. Thunderstorms produced damaging wind gusts near Portland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An upper level low combined with abundant moisture and a coastal trough to produce scattered thunderstorms over South Texas. Thunderstorms produced damaging wind gusts near Portland. Two weak tornadoes near Alice and Petronila.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 26, 2:00 PM CST, 15 minutes earlier.

Area forecast discussion, Sep 26, 2:00 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
300 PM CDT SAT SEP 26 2015

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...AREAL COVERAGE OF
CONVECTION IS EXPECTED TO BE MAXIMIZED THIS AFTERNOON...THEN
TAPERING OFF EARLY THIS EVENING WITH LESS COVERAGE ON SUNDAY AS
UPPER LOW BEGINS TO DRIFT A BIT MORE TO THE EAST. WILL MAINTAIN A
SLIGHT CHANCE POPS FOR THE SOUTHERN AREAS THIS EVENING (ENDING BY
MID EVENING)...THEN JUST A SLIGHT CHANCE COASTAL AREAS OVERNIGHT
(SLIGHTLY BETTER CHANCE FARTHER EAST IN GULFMEX). FOR SUNDAY...
WILL ONLY MAINTAIN LOW CHANCE POPS FOR THE COASTAL AREAS (SLIGHT
CHANCE AS FAR WEST AS AROUND HIGHWAY 281 AND NO RAIN MENTIONED
FARTHER WEST). RAIN CHANCES LOW SUNDAY NIGHT...WITH THE BETTER
CHANCE (AND A MENTION) OF RAIN OVER THE NORTHEAST WHERE PWATS
STILL AOA 1.5 INCHES. THAT PRETTY MUCH SUMS UP THE RAIN CHANCES.

FOR TEMPERATURES...SHOULD SEE SIMILAR TEMPERATURES OVERNIGHT AS
THIS MORNING FOR LOW TEMPERATURES...WITH MAYBE A DEGREE OR TWO
HIGHER FOR MAXIMUM TEMPERATURES ON SUNDAY OVER THE WESTERN AREAS
WHERE LESS CLOUD COVER/MOISTURE SHOULD ALLOW FOR MORE HEATING
HENCE WARMER DAY. WILL GO A TAD COOLER ON SUNDAY NIGHT WITH LIGHT
WINDS AND COOLER BOUNDARY LAYER TEMPERATURES. LIGHT WINDS AGAIN
AND STARTING OFF MAINLY TO THE NORTH ON SUNDAY MORNING BEFORE
BECOMING MORE EASTERLY SUNDAY AFTERNOON...THEN BECOMING LIGHT AND
VARIABLE SUNDAY NIGHT.

&&

.MARINE (TONIGHT THROUGH SUNDAY NIGHT)...WINDS WILL APPROACH SCEC
OVER THE OFFSHORE GULF WATERS AND POSSIBLY NORTHERN BAYS LATE
SUNDAY AND SUNDAY NIGHT. OTHERWISE...A CHANCE FOR CONVECTION
THROUGH AT LEAST SUNDAY NIGHT WITH THE BETTER CHANCES OFFSHORE.
WINDS AND SEAS HIGHER IN AND NEAR CONVECTION.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...MID/UPR LVL TROUGH AND
ASSOCIATED TROPICAL MOISTURE WILL CONTINUE OVER SOUTH TEXAS MONDAY
MAINTAINING A GOOD CHANCE OF SH/TSRA. THIS TROUGH BEGINS TO LIFT OUT
TO THE NORTHEAST ON TUESDAY FOCUSING MOISTURE AND BEST PRECIP
CHANCES ACROSS THE EASTERN COASTAL BEND AND GULF WATERS. MUCH DRIER
AIR SURGES INTO SOUTH TEXAS WED THROUGH FRIDAY AS THE UPR TROUGH
SHIFTS WELL TO THE EAST AND HIGH PRESSURE BUILDS IN ALOFT.
TEMPERATURES WILL TREND NEAR NORMAL THROUGH TUESDAY WITH A GRADUAL
WARMING TREND WED-FRI. LOOKING TO THE TROPICS...NHC IS MONITORING
LOW PRESSURE NEAR THE YUCATAN AND INDICATE A MEDIUM CHANCE OF
TROPICAL CYCLONE FORMATION IN THE NEXT SEVERAL DAYS WITH A GENERAL
NWD TRACK TOWARD THE CENTRAL GULF COAST...KEEPING IT WELL AWAY FROM
THE TX COAST. WILL KEEP A CLOSE WATCH ON ANY POTENTIAL TIDAL
INFLUNCE THIS MAY HAVE ON AREA BEACHES...ALTHOUGH IT LOOKS MINIMAL
AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    70  91  69  87  70  /  20  20  10  40  30
VICTORIA          66  90  66  85  68  /  20  20  20  50  20
LAREDO            71  95  70  94  71  /  20  10  10  20  10
ALICE             70  95  69  90  68  /  20  20  10  40  20
ROCKPORT          74  91  73  85  72  /  20  30  20  50  40
COTULLA           69  95  67  92  70  /  10  10  10  20  10
KINGSVILLE        70  93  69  88  69  /  20  20  10  40  20
NAVY CORPUS       74  89  73  85  73  /  20  30  20  50  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

GW/86...SHORT TERM
JM/75...LONG TERM
Hazardous weather outlook, Sep 26, 9:35 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1035 AM CDT SAT SEP 26 2015

TXZ229>234-239>247-271545-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
1035 AM CDT SAT SEP 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND
THIS EVENING. A FEW STORMS MAY BE STRONG WITH GUSTY WINDS AND
SMALL HAIL. AN ISOLATED SEVERE THUNDERSTORM MAY BRIEFLY DEVELOP
WITH WINDS GUSTING TO AROUND 60 MPH...HOWEVER THE CHANCE IS VERY
LOW. ALSO...TROPICAL FUNNELS MAY FORM THROUGH THE AFTERNOON HOURS
AS WINDS ARE LIGHT AND THE AIRMASS IS MOIST.

TIDE LEVELS WILL REMAIN SLIGHTLY ELEVATED BUT ARE EXPECTED TO
REMAIN BELOW ADVISORY LEVELS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF SOUTH
TEXAS AND THE MIDDLE TEXAS COASTAL WATERS SUNDAY THROUGH WEDNESDAY.
ELEVATED TIDAL LEVELS ON SUNDAY AND MONDAY WITH THE FULL MOON ON
SUNDAY NIGHT AND APPROACH OF WEAK COASTAL LOW PRESSURE. NO OTHER
HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-271545-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
1035 AM CDT SAT SEP 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE TEXAS COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND
THIS EVENING. A FEW STORMS MAY BE STRONG WITH GUSTY WINDS AND
SMALL HAIL. ALSO...TROPICAL FUNNEL CLOUDS...ALONG WITH A POSSIBLE
WATERSPOUT OR TWO...WILL BE POSSIBLE TODAY AS WINDS JUST OFF THE
SURFACE REMAIN RELATIVELY LIGHT. NO OTHER HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF SOUTH
TEXAS AND THE MIDDLE TEXAS COASTAL WATERS SUNDAY THROUGH WEDNESDAY.
NO OTHER HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GW/TE/GH

In the hours before

Special weather statement, Sep 26, 9:22 AM CST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1022 AM CDT SAT SEP 26 2015

TXZ229>234-239>247-270000-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
INCLUDING THE CITIES OF...COTULLA...CALLIHAM...CROSS...
LOMA ALTA...TILDEN...GEORGE WEST...THREE RIVERS...BEEVILLE...
GOLIAD...VICTORIA...LAREDO...FREER...BENAVIDES...SAN DIEGO...
ALICE...ORANGE GROVE...KINGSVILLE...CORPUS CHRISTI...PORTLAND...
INGLESIDE...ARANSAS PASS...SINTON...MATHIS...ROCKPORT...REFUGIO...
WOODSBORO...PORT LAVACA
1022 AM CDT SAT SEP 26 2015

...TROPICAL FUNNEL CLOUDS ARE POSSIBLE THROUGH THIS AFTERNOON...

A VERY LIGHT WIND REGIME IN THE LOWER LEVELS OF THE ATMOSPHERE
WILL COMBINE WITH TROPICAL MOISTURE AND SURFACE FORCING TO PROVIDE
FOR A CHANCE FOR TROPICAL FUNNEL CLOUDS OVER PORTIONS OF SOUTH
TEXAS TODAY. MOST OF THESE FUNNEL CLOUDS WILL BE SHORT LIVED...AND
ARE NOT LIKELY TO REACH THE GROUND. HOWEVER...YOU SHOULD BE
PREPARED TO SEEK SHELTER IN THE EVENT A FUNNEL DOES REACH THE
GROUND. MOVE INDOORS AWAY FROM WINDOWS SHOULD YOU SPOT A FUNNEL
CLOUD APPROACH YOUR LOCATION.

GW

The radar

The Corpus Christi radar (KCRP), 17 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Nueces

When
September 26, 2:15 PM CST to 2:16 PM CST
Where
Nueces County, 0.33 mi NNW of Petronila to 0.63 mi N of Petronila
Rating
EF0
Path length
0.31 mi
Path width
25 yd
Reported by
Public
Coordinates
27.675, -97.631

Public reported a weak tornado occurred near Farm to Market Road 665 at Petronila.

Tornado, Jim Wells

When
September 26, 2:48 PM CST to 2:49 PM CST
Where
Jim Wells County, 1.73 mi NNW of (Ali)alice Intl Arpt to 1.82 mi N of (Ali)alice Intl Arpt
Rating
EF0
Path length
0.36 mi
Path width
50 yd
Reported by
Public
Coordinates
27.753, -98.030

Public shared a video on social media of a brief tornado east of Alice.

Thunderstorm Wind, San Patricio

When
September 26, 5:20 PM CST to 5:21 PM CST
Where
San Patricio County, 2.31 mi SSW of Midway to 1.92 mi SSW of Midway
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
27.919, -97.363

Six power poles were blown down along County Road 3567 near Palm Memorial Garden cemetery.

Thunderstorm Wind, San Patricio

When
September 26, 5:23 PM CST
Where
San Patricio County, 1.8 mi WNW of Portland Hunt Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
27.887, -97.378

Power lines were blown down on Farm to Market Road 893 west of Portland.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601869, 601870, 601872, 601873.